What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 24, 11:05 AM PST, 4 hours 42 minutes earlier. Its key messages:
- * Afternoon shower and thunderstorm chances continue today through mid-week, bringing frequent lightning, small hail, gusty winds, and flooding potential. * The greatest chances for flooding will take place today through Tuesday, with the highest risk for flash flooding over urban areas and burn scars such as the Davis and Connor. * A cooling trend begins today and continues through this week, dropping temperatures by 10 to 15 degrees.
Area forecast discussion, Aug 24, 11:05 AM PST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1205 PM PDT Sun Aug 24 2025
.KEY MESSAGES...
* Afternoon shower and thunderstorm chances continue today through
mid-week, bringing frequent lightning, small hail, gusty winds,
and flooding potential.
* The greatest chances for flooding will take place today through
Tuesday, with the highest risk for flash flooding over urban
areas and burn scars such as the Davis and Connor.
* A cooling trend begins today and continues through this week,
dropping temperatures by 10 to 15 degrees.
&&
.DISCUSSION...
Forecaster confidence in afternoon thunderstorms has decreased
this morning. The 12Z sounding recorded 0.98 inches of PWAT,
which is well above the 90th percentile based on sounding
climatology. While this looks promising for abundant rainfall
areawide today, this forecaster disagrees.
Skies earlier this morning looked promising; it looked as if the
lingering cloud cover was going to burn off as the sun rose.
However, the cloud deck only got thicker. As clouds continue to
fill in today, this will make it very challenging for discrete
storms to populate; we won't have the required daytime heating and
therefore the instability. Instead, I'm expecting for any rain
today to be more stratiform in nature. This has thus reduced the
risk for thunderstorm impacts such as small hail and gusty winds.
In areas where there is more clearing, namely in Mono and Mineral
counties, some cells are trying to populate. Like yesterday,
they'll move northward. Heavy rain out of these cells remains a
possibility, based on the amount of moisture and how storms
developed yesterday.
Monday is looking to be a better day for widespread discrete storm
coverage and the capability for producing flooding concerns.
Model PWAT values decrease back into our known sweet spot
(0.7-0.8") and the high pressure pivots back eastward. Assuming
the cloud cover today clears out enough ahead of tomorrow morning,
we could see something similar to Saturday with widespread
showers and thunderstorms and the coinciding threats. This looks
to continue to be the trend Tuesday and Wednesday as well.
Beyond Wednesday, confidence decreases. As the high moves over
Texas, a low off the PacNW starts to creep in. We will likely see
drier conditions and the possible return of wind concerns.
However, if the high or low wiggles in one way or another, that
could change. What we are confident on in the long term is that
temperatures will decrease! Highs will stay below normal through
the remainder of this week.
-Giralte
&&
.AVIATION...
Abundant monsoonal moisture continues to bring widespread
coverage of showers this afternoon. Brief periods of IFR
conditions are possible due to heavy rain and sudden reductions
to visibility. The best chances for thunderstorms today will be
around KMMH, where storms will be capable of producing 0.25-0.75"
of rain in individual storm cores, along with small hail,
lightning, and outflow gusts up to 45 kts. More stratiform-type
rain is expected for the remaining terminals.
An active thunderstorm pattern is expected to continue through
the middle of next week with better chances for widespread
thunderstorms returning Monday through Wednesday.
-Giralte/Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Flood Watch until 9 PM PDT this evening NVZ001>003-005.
CA...Flood Watch until 9 PM PDT this evening CAZ072-073.
&&
In the hours before
Special weather statement, Aug 24, 1:17 PM PST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Reno NV
217 PM PDT Sun Aug 24 2025
CAZ071-NVZ003-242145-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-Greater Reno-
Carson City-Minden Area NV-
217 PM PDT Sun Aug 24 2025
...A STRONG THUNDERSTORM WILL IMPACT PLUMAS...SIERRA...SOUTHEASTERN
LASSEN AND WASHOE COUNTIES THROUGH 245 PM PDT...
At 217 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hallelujah Junction, or near Chilcoot, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chilcoot, Chilcoot-Vinton, Hallelujah Junction, Cold Springs, Cold
Springs Valley, Ca 70 At Plumas-Lassen Co Line, Us 395 At
Calif-Nevada Line Near Bordertown, and Us 395 At Sierra-Lassen Co
Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3970 12016 3981 12015 3984 11994 3966 11995
TIME...MOT...LOC 2117Z 277DEG 13KT 3974 12008
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TSSpecial weather statement, Aug 24, 1:34 PM PST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Reno NV
234 PM PDT Sun Aug 24 2025
CAZ071-242200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
234 PM PDT Sun Aug 24 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LASSEN COUNTY
THROUGH 300 PM PDT...
At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Standish, or 19 miles southeast of Termo, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Lassen
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4058 12043 4070 12031 4064 12011 4044 12026
TIME...MOT...LOC 2134Z 309DEG 11KT 4060 12029
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TSSpecial weather statement, Aug 24, 1:56 PM PST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Reno NV
256 PM PDT Sun Aug 24 2025
NVZ001-242215-
Mineral and Southern Lyon Counties NV-
256 PM PDT Sun Aug 24 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MINERAL COUNTY
THROUGH 315 PM PDT...
At 256 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Mina, or 23 miles northwest of Coaldale, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mina, Junction U.S 95 And NV 360 (Tonopah Junction), and Mina
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3830 11789 3816 11820 3828 11833 3852 11808
3834 11785
TIME...MOT...LOC 2156Z 230DEG 19KT 3827 11819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GGSpecial weather statement, Aug 24, 2:00 PM PST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Reno NV
300 PM PDT Sun Aug 24 2025
CAZ071-242230-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
300 PM PDT Sun Aug 24 2025
...A STRONG THUNDERSTORM WILL IMPACT PLUMAS COUNTY THROUGH 330 PM
PDT...
At 300 PM PDT, Doppler radar was tracking a strong thunderstorm over
Genesee, or 15 miles northeast of Quincy, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Genesee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4003 12078 4012 12074 4008 12053 3996 12061
TIME...MOT...LOC 2200Z 290DEG 15KT 4005 12070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TSSpecial weather statement, Aug 24, 2:25 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Reno NV
325 PM PDT Sun Aug 24 2025
NVZ003-242300-
Greater Reno-Carson City-Minden Area NV-
325 PM PDT Sun Aug 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHOE COUNTY THROUGH
400 PM PDT...
At 324 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lemmon Valley-Golden Valley, or 9 miles north of Reno, moving east at
5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Reno, Stead, Lemmon Valley, Lemmon Valley-Golden Valley, Golden
Valley, Cold Springs, Stead Airport, and Sun Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3965 11994 3974 11993 3976 11975 3959 11978
TIME...MOT...LOC 2224Z 269DEG 6KT 3968 11988
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TSSpecial weather statement, Aug 24, 2:57 PM PST, 50 minutes before
Special Weather Statement
National Weather Service Reno NV
357 PM PDT Sun Aug 24 2025
NVZ003-242330-
Greater Reno-Carson City-Minden Area NV-
357 PM PDT Sun Aug 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHOE COUNTY
THROUGH 430 PM PDT...
At 357 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Sutcliffe, or 19 miles southwest of Pyramid Lake,
moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Washoe County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3972 11966 3975 11977 3989 11973 3985 11956
TIME...MOT...LOC 2257Z 198DEG 12KT 3981 11970
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TS